Nebraska, 2007

Hail and Damaging Wind in Nebraska, July 8 to 9, 2007

July 8 to 9, 2007 · NWS OAX · 5 events in 4 counties and zones

Isolated severe thunderstorms occurred across northeast Nebraska along a cold front that moved across the region from mid evening on July 8th through the early morning hours of July 9th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Isolated severe thunderstorms occurred across northeast Nebraska along a cold front that moved across the region from mid evening on July 8th through the early morning hours of July 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 8, 3:07 PM CST, 2 hours 53 minutes earlier.

Area forecast discussion, Jul 8, 3:07 PM CST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
407 PM CDT SUN JUL 8 2007

.SHORT TERM...TONIGHT AND MONDAY. THE COLD FRONT IS NOW BEGINNING
TO MOVE INTO OUR NW.  AIRMASS IS FIRMLY CAPPED AHEAD OF THE FRONT
AND MID LEVEL DRY AIR ENTRAINMENT WILL ALSO TEND TO WEAKEN
CONVECTION NEAR THE FRONT THIS EVE. IN CONF CALL WITH SPC AND
NEIGHBORS...IT WAS DECIDED THAT CAPPING ALONG FRONT WAS SUFFICIENT
THAT THERE WAS NO IMMEDIATE NEED FOR A WATCH.  HOWEVER...BOTH LOW
AND MID LEVEL MOISTURE INCREASE IN THE POST FRONTAL AREA...AND THIS
COMBINED WITH LIFT NEAR FRONT AND WEAKENING CAP SHOULD ALLOW
CONVECTION TO DEVELOP AT LEAST TO SOME EXTENT THROUGH THE NIGHT.  A
FEW SEVERE CELLS ARE POSSIBLE THIS EVE IF CAP AND DRY ENTRAINMENT
CAN BE OVERCOME.  HOWEVER...LOSS OF DAYTIME HEATING SHOULD SUFFICE
TO WEAKEN STORMS LATER TNGT.

FRONT IS SLOWER THAN IN YESTERDAYS MODELS...AND NOW APPEARS TO STALL
OUT AND WEAKEN IN SE NEB DURING THE DAY MONDAY.  BY THIS
TIME...THERE WILL BE BETTER MOISTURE AND LESS OF A MID LEVEL CAP.
HOWEVER...SURFACE BASED FORCING WILL BE LIMITED BY MORE CLOUD COVER
AND WEAKENING FRONTAL CONVERGENCE.  OVERALLL...THINK THERE WILL BE
SCT TSTMS...BUT COVERAGE MAY BE SOMEWHAT LIMITED.  REDEVELOPMENT ON
EXISTING FRONT AND OUTFLOWS IS LIKELY TO CONTINUE MAINLY IN THE SE
COUNTIES MON EVE BEFORE TENDING TO MOVE SOUTH OF AREA.

.LONG TERM...TUESDAY THROUGH SUNDAY.
A SECOND COLD FRONT WILL PUSH ACROSS THE AREA TUESDAY.  THIS ONE
SHOULD HAVE DECENT LOW AND MID LEVEL MOISTURE TO WORK WITH...BUT
BEST UPPER FORCING WILL BE WELL TO OUR NORTH AND NORTHEAST.  THIS
SHOULD PROVIDE A DECENT CHC FOR WARMING AND TSTMS TIMED TO DIURNAL
HEATING...MAINLY ACROSS CENTRAL AND SOUTH.  HOWEVER...BELIEVE THAT
12Z GFS SCENARIO WITH MCS DEVELOPING TUE EVE AND BRUSHING OUR WEST
TUE NIGHT IS LIKELY OVERDONE.

REST OF THE FORECAST WAS LEFT COOLER AND DRY FOR NOW.  MODELS STILL
BRING ANOTHER FRONT THROUGH THE AREA FRIDAY...BUT MOISTURE APPEARS
TO BE WELL TO THE WEST.  AFTER COORD FELT IT WAS BEST TO LEAVE THE
FCST DRY FOR NOW...AS NORTHWEST FLOW IS NOT VERY PRODUCTIVE PATTERN
FOR PRECIP...PARTICULARLY IN RECENT WEEKS.  THE FRONT MAY LIFT NORTH
TOWARD OUR AREA BY NEXT SUNDAY...AS IN 00Z ECMWF FAVORED BY
HPC...BUT WITH THE ABOVE REASONING LEFT THE FCST DRY AGAIN.  GFS IS
MORE AGRESSIVE BRINGING THE UPPER RIDGE E BY NEXT WEEKEND THAN
ECMWF...AND BRINGS THE WARM FNT ALL THE WAY PAST BY SUNDAY.  THIS
WOULD GIVE US A RETURN TO HOTTER WEATHER INSTEAD OF A MILD REGIME
DOMINATED BY UNSEASONABLY DEEP TROUGH ALOFT TO OUR EAST.  TIME WILL
TELL.

&&

.AVIATION...
VFR CONDITIONS TO PREVAIL FOR TAF SITES KOFK/KOMA/KLNK
18Z/08-18Z/09. FRONTAL BOUNDARY EXPECTED TO SLOWLY PUSH ACROSS ERN
NEBRASKA THRU LATE AFTN AND EVENING HOURS. CONCERN IS AREAL COVERAGE
OF PCPN...IF ANY...WITH THE FROPA. WEAK MOISTURE AND CAP SUGGEST
ISOLATED TS AT THIS POINT...SO OPTED NOT TO USE TEMPO GROUP. LLVL
WIND SHEAR THREAT MINIMAL THRU THE FCST PD. DUE TO ISOLATED NATURE
OF ANTICIPATED CELLS...TAF CONFIDENCE IS LOW.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

POLLACK/DEE
Hazardous weather outlook, Jul 8, 4:20 PM CST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
520 PM CDT SUN JUL 8 2007

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-091230-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
520 PM CDT SUN JUL 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND MONDAY

SEVERE STORMS WILL BE POSSIBLE THIS EVENING OVER NORTHEAST
NEBRASKA WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY SEVERE
WEATHER THREATS.

SURFACE LOW PRESSURE WITH A PRE-FRONTAL TROUGH WAS LOCATED OVER
NORTHEAST NEBRASKA. DEEP MOISTURE CONVERGENCE IS TAKING PLACE AND
STORMS ARE TRYING TO FORM...HOWEVER...ARE BEING HINDERED BY VERY
WARM AIR ALOFT. A LITTLE BETTER FOCUS REMAINS JUST TO THE NORTH IN
SOUTH DAKOTA AND MINNESOTA...WHERE THE PRIMARY COLD FRONT IS LOCATED.

THIS EVENING...STORMS WILL CONTINUE TO TRY TO FORM AND ONCE THEY
MANAGE TO BREACH THE CAP...COULD RAPIDLY BECOME SEVERE DUE TO THE
EXTREME INSTABILITY PRESENT AND IN AN AREA WITH SUFFICIENT SHEAR.

SCATTERED STORMS WILL CONTINUE TO BE POSSIBLE LATE TONIGHT AND
MONDAY ACROSS THE REST OF EASTERN NEBRASKA AND SOUTHWEST IOWA AS
THE SURFACE FRONT SAGS TO THE SOUTH.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS MONDAY NIGHT THROUGH
TUESDAY NIGHT.

MONDAY NIGHT...THE STORMS WILL LINGER OVER SOUTHEAST NEBRASKA AND
SOUTHWEST IOWA. TUESDAY THROUGH TUESDAY NIGHT...THE STORMS WILL BE
THE RESULT OF ANOTHER WEATHER DISTURBANCE THAT TRACKS ACROSS
SOUTHERN CANADA...NORTH DAKOTA...AND MINNESOTA...AND DRAGS A COLD
FRONT ACROSS THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...HOWEVER SHOULD NOT BE
NEEDED MONDAY.

ZAPOTOCNY

The radar

The Omaha radar (KOAX), 171 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Antelope

When
July 8, 6:00 PM CST
Where
Antelope County, 10 mi WSW of Elgin
Measured
0.88 in hail
Reported by
Public
Coordinates
41.925, -98.260

Hail, Boone

When
July 8, 6:05 PM CST
Where
Boone County, 6.18 mi W of Petersburg
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.850, -98.200

Hail, Boone

When
July 8, 6:50 PM CST
Where
Boone County, 1.03 mi NW of Albion
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.711, -98.014

Hail, Cuming

When
July 8, 10:12 PM CST
Where
Cuming County, 0.51 mi E of Beemer
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.930, -96.810

Thunderstorm Wind, Colfax

When
July 9, 1:00 AM CST
Where
Colfax County, 1 mi N of Schuyler
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
41.465, -97.070

Thunderstorm winds estimated at 60 mph flattened corn north of the Schuyler area. Some hail damage was also noted in the area, but size was unknown.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 35023, 35024, 35025, 35026, 40307.